Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at May 1, 2023, 8:52 AM CDT for Clark County, Missouri; 10 counties in Illinois; 21 counties in Iowa. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2023, 8:52 AM CDT (13:52 UTC)
- Expired
- May 1, 2023, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Quad Cities, IA
All 32 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO
The radar
The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353 WWUS73 KDVN 011352 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 852 AM CDT Mon May 1 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015-016-024>026-034-035-MOZ010-012100- /O.NEW.KDVN.WI.Y.0005.230501T1352Z-230501T2100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Carroll-Whiteside- Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough- Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage, Macomb, and Kahoka 852 AM CDT Mon May 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest and west central Illinois, east central, northeast and southeast Iowa and northeast Missouri. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Gibbs
3 follow-up statements
845 WWUS73 KDVN 011912 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 212 PM CDT Mon May 1 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015-016-024>026-034-035-MOZ010-020000- /O.EXT.KDVN.WI.Y.0005.000000T0000Z-230502T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Carroll-Whiteside- Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough- Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage, Macomb, and Kahoka 212 PM CDT Mon May 1 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Portions of northwest and west central Illinois, east central, northeast and southeast Iowa and northeast Missouri. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
831 WWUS73 KDVN 012106 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 406 PM CDT Mon May 1 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015-016-024>026-034-035-MOZ010-020000- /O.CON.KDVN.WI.Y.0005.000000T0000Z-230502T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Carroll-Whiteside- Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough- Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage, Macomb, and Kahoka 406 PM CDT Mon May 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Portions of northwest and west central Illinois, east central, northeast and southeast Iowa and northeast Missouri. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust can become hazardous leading to periods of very low visibility near any recently plowed fields. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle and be alert for reduced visibility if driving near recently plowed fields. Secure outdoor objects. && $$
343 WWUS73 KDVN 012354 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 654 PM CDT Mon May 1 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015-016-024>026-034-035-MOZ010-020100- /O.EXP.KDVN.WI.Y.0005.000000T0000Z-230502T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Carroll-Whiteside- Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough- Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage, Macomb, and Kahoka 654 PM CDT Mon May 1 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds will continue to diminish with sunset, but until then may still gust to near 40 mph at times. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at May 1, 6:05 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 1, 6:05 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 605 AM CDT Mon May 1 2023 ...12Z AVIATION UPDATE... .SYNOPSIS... Issued at 240 AM CDT Mon May 1 2023 Mostly cloudy skies and gusty northwest winds linger over the region early this morning as we continue to be under the influence of a large cut-off upper low, which is currently situated over southern lower Michigan. Wind gusts have remained between 25 to 35 mph early this morning, with dry conditions. Observed temperatures were in the lower to middle 40s. && .SHORT TERM...(Today and tonight) Issued at 240 AM CDT Mon May 1 2023 Key Messages... 1) A repeat of Sunday is on tap for today, with another day of cloudy and brisk conditions 2) Skies look to clear out tonight, but remaining gusty The cut-off upper-level low that has kept things feeling more like mid-March around here will continue to influence our weather conditions today and tonight, although the upper low is progged to translate to the northeast towards the eastern Great Lakes today into tonight. We will continue to see strong northwest winds today as a tight surface pressure gradient and steepening low-level lapse rates should enhance momentum transport of stronger winds aloft to the surface. There is a little bit more uncertainty on the wind magnitudes today compared to yesterday as the stronger 850 mb level flow aloft on the backside of the upper low shifts off to the east. This flow maxima was over central Iowa yesterday, and it's now expected over our far northeastern areas closer to Lake Michigan during the daylight hours today. There was consideration for a Wind Advisory where the stronger 850 mb level flow is expected, but things just seem too marginal in our forecast area for headlines, so will hold off for now and issue a Special Weather Statement for the wind messaging. In terms of precipitation today, the column will be drier compared to yesterday, so only have some slight chance PoPs for our northwest Illinois counties as a lobe of PVA pivots around the upper low. Very little, if any, rainfall is expected. With a continued cold air mass in place, today's highs should only warm to the upper 40s northeast to the upper 50s southwest. As we head into tonight, the upper-level low will continue to move away from the region, with largely clearing skies. However, gradient winds should stick around, with more wind gusts between 25 to 35 mph. These winds should help keep our temperatures from bottoming out, with lows in the upper 30s to lower 40s. .LONG TERM...(Tuesday through Sunday) Issued at 240 AM CDT Mon May 1 2023 A warming trend with the potential for more active weather late in the week and weekend. Tuesday through Wednesday night Assessment...high confidence Dry conditions will be seen as high pressure moves through the Midwest. Attention then turns to late week. Thursday through Friday night Assessment...low to medium confidence The model consensus has a daily risk of rain for areas south of Highway 30 through Friday and across the entire area Friday night. South of Highway 30, the consensus has slight chance to chance pops. For Friday night, there are slight chance pops across the entire area. As mentioned yesterday the deterministic runs of the GFS, ECMWF, and CMC are much drier than their respective ensembles, suggesting not much in the way of rain. Interestingly, the ensembles have been trending drier over the past two days. From the big picture, the low level return flow is not very strong while mid and upper flow is from the west. Such a signal suggests not much in the way of moisture for precipitation. Thus, while there is a risk of rain from the passing upper level disturbances Thursday through Friday night, there will be many hours of dry weather. Saturday Assessment...medium to high confidence The model consensus has dry conditions as a weak high quickly moves through the area. Temperatures should be at or slightly above normal. Saturday night/Sunday Assessment...medium confidence After a dry Saturday evening, the model consensus has slight chance pops late Saturday night and then slight chance to chance pops on Sunday. The global models differ with their respective solutions. The CMC only has a weak upper level disturbance moving through the area whereas the ECMWF and GFS have a weak surface low associated with an upper level disturbance. Interestingly, the GFS tracks the low well to the west of the area while the ECMWF tracks the low from northern Missouri into central Illinois. Given the potential of a weak surface low with the upper level disturbance, Sunday may be the better chance for rain along with the potential for some thunderstorms across the area. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 605 AM CDT Mon May 1 2023 Cloud cover has rapidly eroded from west to east early this morning, leading to mostly VFR conditions. The only exception was at DBQ, where some lingering MVFR ceilings were observed. With DBQ being right on the cusp of the lower stratus deck, conditions there may waffle between VFR to MVFR over the next few hours, but the overall trend should be improvement to VFR later on. NBM probabilities of MVFR ceilings there are between 35 to 45 percent, so confidence is fairly low. Strong northwest winds are expected, with gusts between 30 to 40 knots. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Schultz SHORT TERM...Schultz LONG TERM...08 AVIATION...Schultz
Hazardous weather outlook, May 1, 3:11 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 311 AM CDT Mon May 1 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-020815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 311 AM CDT Mon May 1 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Winds gusting up to 45 mph will be seen across the area today. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, May 1, 3:00 AM CDT, 5 hours 52 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 300 AM CDT Mon May 1 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 300 AM CDT Mon May 1 2023 ...Strong Northwest Winds Expected Monday... Strong northwest winds, with gusts between 35 to 45 mph, are expected today across the area. The strongest winds are expected from mid-morning through the early evening hours today. These winds will blow around loose objects and could create driving difficulties for high-profile vehicles. JTS
Nearby
Wind Advisories in Iowa, 2023Wind Advisories in Illinois, 2023Wind Advisories in Missouri, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.